Alert archive / Arizona / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 3, NWS Las Vegas, NV

July 8, 2014Mohave County, Arizona; Clark County, Nevada

NWS Las Vegas, NV issued this severe thunderstorm warning at Jul 8, 2014, 3:28 PM MST for Mohave County, Arizona; Clark County, Nevada. It was in force for 47 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 8, 2014, 3:28 PM MST (22:28 UTC)
Expired
Jul 8, 2014, 4:15 PM MST
In force
47 min
Issued by
NWS Las Vegas, NV
Area
Storm-based polygon

Counties Mohave County, AZ, Clark County, NV

The radar

The Las Vegas radar (KESX), 29 km from the middle of the area, began a volume at 22:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 8, 3:35 PM MSTTSTM WND GST 513 Sw Boulder City, NVA PEAK WIND GUST OF 51 MPH RECORDED AT BOULDER CITY AIRPORT. BLOWING DUST REDUCED VISIBILITY TO A HALF OF A MILE.
Jul 8, 3:39 PM MSTTSTM WND GST 575 Ene Boulder City, AZPEAK WIND GUST OF 57 MPH MEASURED AT HOOVER DAM BRIDGE.
Jul 8, 3:39 PM MSTTSTM WND GST 584 Se Henderson, NVPEAK WIND GUST OF 58 MPH RECORDED NEAR EXIT 57 ON I-215.
Jul 8, 3:40 PM MSTTSTM WND DMG6 Ne Boulder City, NVTHUNDERSTORM WINDS GUSTING OVER 55 MPH TRIGGERED SWELLS UP TO 8 FEET ON LAKE MEAD THAT SUNK AT ONE VESSEL. 11 PEOPLE HAD TO BE RESCUED INCLUDING ONE WOMAN WHO TREAD WATER FOR 3 HOURS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 11 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Las Vegas, NV (KVEF), launched 12:00Z, 10.5 hours before the alert went out and 73 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 12:00Z on 2014-07-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 24 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 12:00Z on 2014-07-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -12 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
24 J/kg
Mixed-layer CIN
-258 J/kg
Mixed-layer LCL
2766 m above ground
0-6 km bulk shear
5 kt
0-1 km storm-relative helicity
-12 m²/s²
0-3 km storm-relative helicity
-37 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

495 
WUUS55 KVEF 082228
SVRVEF
AZC015-NVC003-082315-
/O.NEW.KVEF.SV.W.0003.140708T2228Z-140708T2315Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LAS VEGAS NV
328 PM PDT TUE JUL 8 2014

THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EXTREME WEST CENTRAL MOHAVE COUNTY IN NORTHWEST ARIZONA...
  CENTRAL CLARK COUNTY IN SOUTHERN NEVADA...

* UNTIL 415 PM PDT/415 PM MST/.

* AT 323 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN         
  EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR BLACK MOUNTAIN..OR  
  10 MILES SOUTHWEST OF BOULDER CITY...AND WAS MOVING EAST AT 15     
  MPH. STRONG OUTFLOW WINDS OF 60 MPH OR GREATER ARE EXPECTED TO     
  OCCUR MANY MILES FROM THE PARENT STORM. 

* LOCATIONS IMPACTED INCLUDE...
  BOULDER CITY...BOULDER BEACH...BOULDER BEACH CAMPGROUND AND        
  HOOVER DAM....HENDERSON...MOUTNAINS EDGE

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM WILL PRODUCE HIGH WINDS WHICH CAN BRING DOWN TREES AND
POWER LINES AND CAUSE BLOWING DUST. ALSO...LIGHTNING CAN KILL! TAKE
COVER IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS UNTIL THE STORM
PASSES.

REPORT SEVERE WEATHER TO THE LAS VEGAS NATIONAL WEATHER SERVICE VIA
FACEBOOK OR TWITTER.

&&

LAT...LON 3603 11458 3573 11460 3590 11539 3611 11539
TIME...MOT...LOC 2227Z 276DEG 14KT 3593 11491

$$

OUTLER
3 follow-up statements
279 
WWUS55 KVEF 082240
SVSVEF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
340 PM PDT TUE JUL 8 2014

AZC015-NVC003-082315-
/O.CON.KVEF.SV.W.0003.000000T0000Z-140708T2315Z/
MOHAVE AZ-CLARK NV-
340 PM PDT TUE JUL 8 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM
PDT/415 PM MST/ FOR CENTRAL CLARK AND EXTREME WEST CENTRAL MOHAVE
COUNTIES...

AT 337 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A SEVERE THUNDERSTORM NEAR RAILROAD PASS...OR ABOUT 7 MILES 
WEST OF BOULDER CITY. ANOTHER STRONG THUNDERSTORM WAS LOCATED NEAR 
MOUNTAINS EDGE. DAMAGING THUNDERSTORM WINDS WELL AWAY FROM THE 
THUNDERSTORMS ARE EXPECTED FROM BOTH STORMS.

LOCATIONS IMPACTED INCLUDE...
BOULDER CITY...BOULDER BEACH...BOULDER BEACH CAMPGROUND...HOOVER DAM 
AND WILLOW BEACH...MOUNTAINS EDGE...HENDERSON.

THIS INCLUDES INTERSTATE 15 IN NEVADA BETWEEN MILE MARKERS 21 AND 25.

LAT...LON 3603 11458 3573 11460 3590 11539 3611 11539
TIME...MOT...LOC 2238Z 276DEG 14KT 3593 11486

$$

OUTLER
825 
WWUS55 KVEF 082303
SVSVEF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
403 PM PDT TUE JUL 8 2014

AZC015-NVC003-082315-
/O.CON.KVEF.SV.W.0003.000000T0000Z-140708T2315Z/
MOHAVE AZ-CLARK NV-
403 PM PDT TUE JUL 8 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM
PDT/415 PM MST/ FOR CENTRAL CLARK AND EXTREME WEST CENTRAL MOHAVE
COUNTIES...

AT 400 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS.  
THIS STORM WAS LOCATED NEAR RAILROAD PASS...MOVING EAST AT 15 MPH.  
STRONG WINDS HAVE ALSO BEEN RECORDED IN THE SOUTHWEST LAS VEGAS 
VALLEY. 

LOCATIONS IMPACTED INCLUDE...
HENDERSON...RAILROAD PASS...BOULDER CITY...LAKE MEAD...WILLOW BEACK



LAT...LON 3603 11458 3573 11460 3590 11539 3611 11539
TIME...MOT...LOC 2302Z 276DEG 14KT 3592 11475

$$

OUTLER
014 
WWUS55 KVEF 082309
SVSVEF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
409 PM PDT TUE JUL 8 2014

AZC015-NVC003-082319-
/O.EXP.KVEF.SV.W.0003.000000T0000Z-140708T2315Z/
MOHAVE AZ-CLARK NV-
409 PM PDT TUE JUL 8 2014

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL CLARK AND EXTREME WEST
CENTRAL MOHAVE COUNTIES WILL EXPIRE AT 415 PM PDT/415 PM MST/...

THE SEVERE THUNDERSTORMS PROMPTING THE WARNING HAVE WEAKENED. 
HOWEVER...STRONG WIND GUSTS TO 50 MPH REMAIN POSSIBLE ACROSS THE 
SOUTHERN LAS VEGAS VALLEY AND LAKE MEAD THROUGH 5 PM. 

LAT...LON 3603 11458 3573 11460 3590 11539 3611 11539
TIME...MOT...LOC 2309Z 276DEG 14KT 3592 11472

$$

OUTLER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 8, 1:31 PM MST, 1 hour 57 minutes earlier.

Area forecast discussion, Jul 8, 1:31 PM MST, 1 hour 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
131 PM PDT TUE JUL 8 2014

.SYNOPSIS...MOISTURE WILL REMAIN ACROSS THE REGION RESULTING IN A
CHANCE OF THUNDERSTORMS FOR MOST OF THE WEEK. A FEW STORMS COULD
PRODUCE VERY HEAVY RAIN LEADING TO LOCALIZED FLASH FLOODING.
&&

.SHORT TERM [TONIGHT THROUGH THURSDAY NIGHT]...
SLOW START TO THE CONVECTION TODAY AS INSTABILITY IS A BIT LESS THAN
YESTERDAY. THE PRIMARY AREAS WHERE THINGS ARE STARTING TO POP UP ARE
IN MOHAVE COUNTY AND WESTERN INYO OVER THE SIERRAS. WILL NEED KEEP
A CLOSE EYE OVER THE ENTIRE CENTER PORTIONS OF THE CWA THIS
AFTERNOON. FOR LAS VEGAS AND COLORADO RIVER VALLEY...A LATE START TO
THE STORMS CAN BE EXPECTED AGAIN SIMILAR TO THE LAST FEW DAYS. THE
GFS CONTINUES TO AGGRESSIVELY PUSH DRIER AIR NORTHEAST INTO THE AREA
WEDNESDAY BUT A MENTION OF THUNDERSTORMS OVER NORTHWEST
ARIZONA...SOUTHERN NEVADA AND PORTIONS OF INYO AND EASTERN SAN
BERNARDINO HAVE BEEN LEFT IN THE FORECAST AS SOME UNCERTAINTY
REMAINS WITH THAT SOLUTION.

.LONG TERM [FRIDAY THROUGH SUNDAY]...
HERE IS DECENT AGREEMENT THAT THE DRYING TREND WILL CONTINUE FOR
LATE IN THE WEEK WITH THUNDERSTORM CHANCES BASICALLY EAST OF LAS
VEGAS BY FRIDAY. NO CHANGES WERE MADE TO THE FORECAST FOR SATURDAY
THROUGH MONDAY WITH THUNDERSTORM CHANCES LIMITED TO MOHAVE COUNTY AS
THE AREA LOOKS TO REMAIN IN A BATTLE ZONE BETWEEN A FAIRLY DRY
SOUTHWEST FLOW AND A MORE MOIST SOUTHEAST FLOW. THAT IS NOT UNUSUAL
FOR OUR FORECAST AREA DURING MONSOON SEASON AND THE DRY AIR RARELY
PUSHES ALL THE WAY EAST THROUGH MOHAVE COUNTY.
&&

.AVIATION...FOR MCCARRAN...NORTHERLY WINDS ACROSS THE VALLEY WILL
PREVAIL EARLY THIS AFTERNOON AND HOVER CLOSE TO THE 10KT THRESHOLD.
THIS MAY FAVOR A CONFIGURATION 2 OR 3 UNTIL WINDS GO SOUTHWEST EARLY
THIS EVENING. THUNDERSTORMS ARE FIRING OVER THE SPRING MOUNTAINS AND
HIGHER TERRAIN IN THE VALLEY. STORMS ARE NOT EXPECTED AT THE
TERMINAL....BUT IT A STRAY STORM ROLLS IN IT WILL BE LATE SIMILAR TO
YESTERDAY.

FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS ACROSS
ENTIRE AREA THROUGH THIS EVENING. ERRATIC AND GUSTY WINDS.
&&

.SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED
AT THIS TIME. HOWEVER...SPOTTERS ARE ENCOURAGED TO REPORT ANY
SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING
PROCEDURES.
&&

SHORT TERM: LERICOS/HARRISON
LONG TERM: HARRISON
AVIATION: LERICOS

FOR MORE FORECAST INFORMATION...SEE US ON OUR WEBPAGE:

HTTP://WEATHER.GOV/LASVEGAS OR FOLLOW US ON FACEBOOK AND TWITTER
Hazardous weather outlook, Jul 8, 3:35 AM MST, 11 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAS VEGAS NV
335 AM PDT TUE JUL 8 2014

AZZ001>003-036-CAZ519>527-NVZ014>022-090700-
NORTHWEST PLATEAU-LOWER COLORADO RIVER VALLEY-NORTHWEST DESERTS-
LAKE MEAD NATIONAL RECREATION AREA-EASTERN SIERRA SLOPES-
OWENS VALLEY-WHITE MOUNTAINS OF INYO COUNTY-
DEATH VALLEY NATIONAL PARK-WESTERN MOJAVE DESERT-
EASTERN MOJAVE DESERT-MORONGO BASIN-CADIZ BASIN-
SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY-
ESMERALDA AND CENTRAL NYE COUNTY-LINCOLN COUNTY-
NORTHEAST CLARK COUNTY-WESTERN CLARK AND SOUTHERN NYE COUNTY-
SHEEP RANGE-SPRING MOUNTAINS-LAS VEGAS VALLEY-
SOUTHERN CLARK COUNTY-
335 AM PDT TUE JUL 8 2014 /335 AM MST TUE JUL 8 2014/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
ARIZONA...CALIFORNIA AND SOUTHERN NEVADA.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS ARE POSSIBLE ACROSS
THE REGION TODAY INTO TONIGHT. LOCALIZED HEAVY RAIN AND POTENTIAL
FLASH FLOODING WILL BE THE MAIN HAZARD. IF YOU ENCOUNTER A FLOODED
ROADWAY, TURN AROUND, DON'T DROWN.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THUNDERSTORM CHANCES WILL CONTINUE WEDNESDAY ACROSS MUCH OF THE AREA
ALTHOUGH DRY AIR WILL BE STARTING TO PUSH INTO PORTIONS OF SOUTHEAST
CALIFORNIA. THIS GRADUAL DRYING TREND IS EXPECTED TO CONTINUE
THROUGH THE END OF THE WEEK AND BY THE WEEKEND...THUNDERSTORM
CHANCES SHOULD BE LIMITED TO MOHAVE COUNTY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. HOWEVER...
SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Local storm report, Jul 8, 12:42 PM MST, 2 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
1242 PM PDT TUE JUL 08 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     FLASH FLOOD      9 SW BIG BEND RAWS      35.03N 114.83W
07/06/2014                   SAN BERNARDINO     CA   NWS EMPLOYEE

            FLOWING WATER AND DEBRIS OVER US 95 JUST NORTH OF MM 70

0415 PM     FLASH FLOOD      10 WSW MOHAVE VALLEY    34.89N 114.76W
07/06/2014                   SAN BERNARDINO     CA   NWS EMPLOYEE

            FLOWING WATER AND DEBRIS OVER US 95 NORTH OF INTERSTATE
            40

0430 PM     NON-TSTM WND DMG 11 ESE TOPOCK           34.66N 114.29W
07/06/2014                   MOHAVE             AZ   NWS STORM SURVEY

            ONE RECENTLY CONSTRUCTED HOME DESTROYED. ONE MOBILE HOME
            MOVED OFF FOUNDATION. SEVERAL GARAGE DOORS DAMAGED.
            SHINGLES REMOVED FROM ABOUT A DOZEN HOMES AT HAVASU
            HEIGHTS.

&&

DBERC
Local storm report, Jul 8, 3:20 PM MST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
320 PM PDT TUE JUL 08 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0310 PM     TSTM WND GST     5 SW JEAN               35.74N 115.40W
07/08/2014  M66 MPH          CLARK              NV   MESONET

            AN AUTOMATED SENSOR NEAR JEAN MEASURED A THUNDERSTORM
            WIND GUST OF 66 MPH AT 310PM.

&&

CSTUMPF

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 7, 7:30 PM MSTAreal Flood AdvisoryVEFMohave90 min
Jul 8, 3:30 AM MSTAreal Flood AdvisoryVEFMohave2 hr
Jul 8, 3:50 PM MSTAreal Flood AdvisoryVEFMohave3 hr
Jul 8, 4:52 PM MSTAreal Flood AdvisoryVEFMohave3 hr
Jul 7, 9:04 PM MSTAreal Flood AdvisoryVEFClark3 hr
Jul 7, 9:22 PM MSTFlash Flood WarningVEFClark113 min
Jul 7, 10:07 PM MSTAreal Flood AdvisoryVEFClark3 hr
Jul 7, 11:35 PM MSTAreal Flood AdvisoryVEFClark85 min
Jul 8, 2:41 PM MSTSevere Thunderstorm WarningVEFClark49 min
Jul 8, 4:15 PM MSTAreal Flood AdvisoryVEFClark3 hr

Nearby

Severe Thunderstorm Warnings in Arizona, 2014Severe Thunderstorm Warnings in Nevada, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.